Alert archive / Pennsylvania / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jun 15, 2017, 11:50 AM EDT for 12 counties in Pennsylvania. It took effect at Jun 15, 2017, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2017, 11:50 AM EDT (15:50 UTC)
- In effect from
- Jun 15, 2017, 2:00 PM EDT
- Expired
- Jun 16, 2017, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA
The radar
The State College radar (KCCX), 37 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707 WGUS61 KCTP 151550 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1150 AM EDT Thu Jun 15 2017 PAZ004>006-010>012-017-018-024-025-033-034-160400- /O.NEW.KCTP.FF.A.0002.170615T1800Z-170616T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Altoona, Somerset, and Bedford 1150 AM EDT Thu Jun 15 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Bedford, Blair, Cambria, Cameron, Clearfield, Elk, McKean, Northern Centre, Northern Clinton, Potter, Somerset, and Warren. * Through this evening * Thunderstorms with heavy rain are expected to develop over the watch area during the afternoon and evening. * The potential exists for localized short-term rainfall amounts of 2 to 3 inches especially along the spine of the Alleghenies near the US-219 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ MS
1 follow-up statement
887 WGUS61 KCTP 160340 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1140 PM EDT Thu Jun 15 2017 PAZ004-005-160445- /O.CAN.KCTP.FF.A.0002.000000T0000Z-170616T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Warren-McKean- Including the cities of Warren and Bradford 1140 PM EDT Thu Jun 15 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Warren and Mckean counties has been cancelled. Additional rainfall overnight is not expected to be heavy enough to cause flooding. $$ PAZ006-010>012-017-018-024-025-033-034-160600- /O.EXT.KCTP.FF.A.0002.000000T0000Z-170616T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Cambria-Blair-Somerset-Bedford- Including the cities of Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, Altoona, Somerset, and Bedford 1140 PM EDT Thu Jun 15 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM EDT FRIDAY... The Flash Flood Watch is now in effect for * A portion of central Pennsylvania, including the following counties, Bedford, Blair, Cambria, Cameron, Clearfield, Elk, Northern Centre, Northern Clinton, Potter, and Somerset. * Until 2 AM EDT Friday * Heavy showers and a few thunderstorms will continue to affect parts of the area through around 2 am. * The potential exists for localized additional rainfall amounts of up to an inch between 1130 pm and 2 am, which could cause flooding in those areas that already received heavy rain earlier in the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 15, 10:18 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 15, 10:18 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service State College PA 1018 AM EDT Thu Jun 15 2017 .SYNOPSIS... A front stalled over southwestern PA will begin to lift back to the northeast as a warm front today and Friday. This will keep the mention of showers and thunderstorms in the forecast into the weekend. Heavy rain is possible later today and tonight. A cold front will push through early next week and lower the humidity and temperatures for the middle of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Most of the area will remain dry into the early afternoon, however a stray shower is possible over the northwestern third of the area. Most guidance generates showers and storms in a more- or- less linear orientation moving w-e across wrn and nrn PA during the late morning and afternoon. These showers would be forced by a second upper short wave trough which is currently over Lower MI. The front remains pretty much in the same place where it was 24 hours ago. The PWATs over the west are slated to climb into the 1.3-1.8 inch range this afternoon. While the front may nudge into our western counties, it will not move too far to the east. Storm motion looks to be a slow crawl to the east/northeast today, but may get a little faster during the afternoon. So, while there is a MRGL risk of rainfall exceeding FFG over the western half of the area today and tonight, the risk does appear to be more along the lines of tonight. Without significant/widespread rain the last two days, the FFG is better than 2"/3 hrs in the west and more than 3"/3hrs in the central mountains and even higher in the east. Will hold off on any flash flood watch on this shift and allow the day shift to see if the heavy rain threat over the west/north tonight is worth a watch. SPC continues to place a MRGL risk of SVR over the western half of the CWA (very much coincident with the MRGL risk of excessive rainfall) for Day1. There will be a tiny bit more wind/shear and big CAPEs are again progged. We have had trouble tapping into the giant CAPEs which were expected over these past two days. The most likely scenario which could knock down a few trees from a very big storm would be if a heavily water- loaded storm collapsed (rain cooled air in the interior of the storm dropping to the surface) instead of mixing down any strong wind aloft. Have mentioned it in the HWO along with the threat of heavy rain. Maxes today will be quite a bit cooler than recent days with clouds around. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Showers/storms are more than likely tonight for most of the area. The SE may continue to stay dry all night. The threat for heavy rain is greatest tonight when the deep moisture plume gets farther into the area. Thus far, it has remained to our west. The 1.5+" PWATs will be in place and there will be a period of time this evening and early tonight when the relative inflow of moisture will match/balance the storm motion. This can lead to heavy rainers. But, with no specific locations primed with very wet soil, still some time to go, and some uncertainty of where heavy rain is most likely, no flash flood watch will be issued on this shift. The day shift will have a better look at it as the meso models/CAMs begin to reach into that time frame. At this point, the NAM drops point amounts of 2+" QPF in the W and NC mtns. The GFS is lower and more washed out on the QPF amounts. Will hold basin-average QPF to around an inch total in the west and NC mtns. Will continue to mention heavy rain in the wx grids. The most potent trough aloft will be off to the east by sunrise, and forcing wanes. But, lingering boundaries could be foci for SHRA/TSRA on Fri. The LI's don't get negative in the northeast on Fri per the NAM and GFS, but dewpoints still high in the east and south, and the CAPE is again progged to be above 1000joules. Will continue to mention thunder with the entire area in general thunder on the SPC Day2 prog. Expect temps to be a little warmer on Friday in the west where it may dry out in the afternoon. The sparse coverage of showers/storms on Friday should preclude any further worries of flooding. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Model and ensemble guidance remain in good agreement on the development of a modestly strong mid/upper level trough over the Great Lakes by Monday, with multiple waves progressing around the base of the trough and ejecting northeast into Canada. The most likely period for showers and thunderstorms (Sun-Mon) will focus along the associated surface cold front which is progged to slowly push southeast and reach the Mid Atlantic coast by 20/12z. Temperatures are fcst to trend above average over the weekend with max readings in the mid 80s to low 90s on Sunday. Max heat index is projected to reach the mid 90s across portions of the mid-lower Susquehanna Valley. Unlike the recent heat episode, the duration of hot temperatures is expected to be shorter (1 possibly 2 days max - with limited area /SEPA/ on Monday). Lower humidity and near average temperatures are likely following the cold frontal passage into the middle part of next week. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... Patchy stratus has formed early this morning over the central mountains of Pa in response to moist southeast flow and nocturnal cooling of boundary layer. Expect a period of MVFR cigs for JST/AOO/UNV/BFD early this morning, then rising cigs by midday, as diurnal heating/mixing within deepening boundary layer occurs. Believe all locations will eventually become VFR during the afternoon. However, it could be a close call at AOO/UNV/BFD. Scattered showers/storms are expected to develop during the afternoon across the western half of the state, with tsra impacts possible, especially at BFD/JST. Deteriorating cigs appear likely tonight, as moist southeast flow and scattered showers overspread the region. Latest SREF guidance support widespread MVFR cigs by late evening and IFR cigs possible early Friday morning. .OUTLOOK... Fri...Low cigs, showers/tstorms possible, mainly in the AM. Sat...AM fog possible. Sun...Patchy AM fog poss east. PM tsra impacts poss west. Mon...Tsra impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Gartner NEAR TERM...Dangelo/Gartner SHORT TERM...Dangelo LONG TERM...Steinbugl AVIATION...Fitzgerald
Hazardous weather outlook, Jun 15, 2:21 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service State College PA 221 AM EDT Thu Jun 15 2017 PAZ004>006-010>012-017>019-024>026-033>035-160630- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Somerset- Bedford-Fulton- 221 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with heavy rain and gusty winds are possible today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-160630- Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 221 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 88 min |
| Jun 15, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk | 78 min |
| Jun 15, 6:23 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 67 min |
| Jun 15, 6:38 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Jun 15, 6:48 PM EDT | Flash Flood Warning | CTP | Cambria, Somerset | 3 hr |
| Jun 15, 6:49 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 86 min |
| Jun 15, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 83 min |
| Jun 15, 7:38 PM EDT | Special Weather Statement | CTP | Tioga | 67 min |
| Jun 15, 7:40 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 2 hr |
| Jun 15, 7:57 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair | 2 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.